Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 57, NWS Las Vegas, NV

September 2, 1997San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 2, 1997, 3:03 PM PDT for San Bernardino County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1997, 3:03 PM PDT (22:03 UTC)
Expired
Sep 2, 1997, 5:00 PM PDT
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 022204
FFWLAS
CAC027-071-022300-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
303 PM PDT TUE SEP 2 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  500 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN EAST CALIFORNIA
 
   ...CENTRAL INYO COUNTY...NORTHWESTERN SAN BERNARDINO COUNTY
 
AT 255 PM...LAS VEGAS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
EXTEDNING FROM CENTRAL INYO COUNTY SOUTHWEST INTO NORTHWEST SAN
BERNARDINO COUNTY. AT 230 PM...THE CALIFORNIA HIGHWAY PATROL REPORTED
FLASH FLOODING ALONG CALIFORNIA STATE HIGHWAY 136 BETWEEN LONE PINE AND
STOVEPIPE WELLS IN INYO COUNTY. SEVERE THUNDERSTORMS WERE ALSO LOCATED
OVER NORTHWEST SAN BERNADINO COUNTY BETWEEN BARSTOW AND RIDGECREST.
 
MOVEMENT OF THE THUNDERSTORMS WAS TO THE NORTHEAST AT 15 TO 20 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEFK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:07 PM PDT, 56 minutes earlier.

Area forecast discussion, Sep 2, 2:07 PM PDT, 56 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT TUE SEP 2 1997

RADAR AND STLT BOTH INDICATE MOST OF FCST AREA CONVECTION-FREE WITH
EXCEPTION OF ERN SLOPES OF SIERRA NEVADA.  SEVERAL FACTORS LIKELY
INHIBITING T-STORM DEVELOPMENT THIS AFTERNOON.  TEMPS AT 21Z STILL
ONLY IN LOWER 80S OVER SRN NV WHICH IS STILL WELL BELOW CONVECTIVE
TEMPS.  RAINFALL FROM LAST NIGHT ALSO LIKELY STABILIZED LOWER
LAYERS TO SOME DEGREE AND CAPPING INVERSION AT 6OO MB ALSO A
FACTOR.  WITH ALL THAT SAID...WILL TRIM PRECIP CHANCE A CATEGORY OR
TWO FOR TONIGHT INTO ISOLD OR SCT.  ALL MDLS SHOW LITTLE CHG FOR
THE NEXT FEW DAYS WITH FCST AREA REMAINING UNDER A MOIST SOUTHEAST
FLOW WITH UNSTBL CONDS CONTINUING WITH FCST LI VALUES IN THE 0 TO
-2 CATEGORY.  THEREFORE...WILL CONTINUE BROAD-BRUSH APPROACH WITH
SCT POPS FOR MOST AREAS THROUGH THU.  LONGER RANGE MDLS CONTINUE TO
BRING TROUGH ALONG WEST COAST OVER THE WEEKEND WHICH SHOULD BRING A
DRIER SOUTHWEST FLOW THEREBY CUTTING OFF T-STORMS CHANCES.
LAS 2332. KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:50 PM PDTFlash Flood WarningVEFSan Bernardino115 min
Sep 2, 3:03 PM PDTFlash Flood WarningVEFInyo117 min
Sep 2, 3:03 PM PDTSevere Thunderstorm WarningVEFSan Bernardino117 min
Sep 2, 3:03 PM PDTSevere Thunderstorm WarningVEFInyo117 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.